Texas, 2016

Flash Flood and Hail in Texas, June 2, 2016

June 2, 2016 · NWS CRP · 3 events in 3 counties and zones

An upper low moving through the Hill Country interacted with deep moisture over South Texas to produce scattered thunderstorms over the Coastal Bend during the afternoon of June 2nd. Some of the storms produced quarter sized hail, damaging winds, and flash flooding over the Coastal Bend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An upper low moving through the Hill Country interacted with deep moisture over South Texas to produce scattered thunderstorms over the Coastal Bend during the afternoon of June 2nd. Some of the storms produced quarter sized hail, damaging winds, and flash flooding over the Coastal Bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jun 2, 12:16 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 2, 12:16 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
116 PM CDT THU JUN 2 2016

.DISCUSSION...Updated for the 18Z Aviation Discussion.

Updated grids cutting back POPs for this afternoon/evening from
stabilization in wake after the morning system. However, from 12Z
KCRP sounding, a saturated column, little to no cap, and a
convective temperature in the low 80s will aide in isolated to
scattered showers this afternoon, especially across the Coastal
Bend.

&&

.AVIATION...Isolated SHRA activity will be possible this AFTN
along the Coastal Plains from CRP-ALI-VCT...but especially ares
from CRP-ALI and southward. Overall dry midlevel conditions out
west toward LRD should hinder any development through the AFTN.
Expecting redevelopment late tonight with the next upper shortwave
to reintroduce activity by 09Z. Exception again remains with LRD
where activity may be more isolated in nature. Winds will
generally be light and varying.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    85  69  86  71  83  /  40  40  50  40  60
Victoria          83  68  84  68  83  /  40  50  60  40  60
Laredo            87  70  87  71  86  /  40  20  20  20  60
Alice             86  69  88  69  82  /  40  30  40  30  60
Rockport          84  71  85  73  82  /  50  50  60  40  60
Cotulla           85  67  86  68  83  /  30  30  30  20  60
Kingsville        86  69  87  70  84  /  40  40  40  40  60
Navy Corpus       84  73  85  74  82  /  50  40  50  40  60

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Friday morning For the following
     zones: Aransas...Bee...Calhoun...Duval...Goliad...Jim
     Wells...Kleberg...La Salle...Live Oak...McMullen...Nueces...
     Refugio...San Patricio...Victoria...Webb.

GM...None.

&&

CB/85...AVIATION
Hazardous weather outlook, Jun 2, 4:05 AM CST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
505 AM CDT THU JUN 2 2016

GMZ230-235-250-255-270-275-TXZ229>234-239>247-031100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O\CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
505 AM CDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR ALL OF SOUTH
TEXAS...AS AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL CAN BE EXPECTED
BEYOND WHAT HAS BEEN RECEIVED OVER THE LAST COUPLE OF DAYS.

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. A FEW STORMS COULD
BE STRONG PRODUCING HAIL LESS THAN 1 INCH AND WINDS 50 MPH OR
LESS. AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED
OUT...HOWEVER SCATTERED SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH
SUNDAY. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING MAY OCCUR. A
FEW STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTER REQUESTS
FOR HEAVY RAINFALL...FLOODING OR HAIL AND WIND REPORTS MAY BE
ASKED.

GW/PZ

In the hours before

Local storm report, Jun 2, 9:40 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1040 AM CDT THU JUN 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       8 NNW LAREDO            27.64N 99.54W
06/02/2016  M4.73 INCH       WEBB               TX   COCORAHS

            OVERNIGHT RAINFALL TOTAL.

&&

HART
Local storm report, Jun 2, 11:08 AM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1208 PM CDT THU JUN 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          1 SSE KINGSVILLE        27.49N 97.85W
05/31/2016                   KLEBERG            TX   NWS STORM SURVEY

            NWS STORM SURVEY TEAM IDENTIFIED A SECOND TORNADO TRACK
            IN KINGSVILLE FROM THE STORMS ON MAY 31. AN EF-1 TORNADO
            TOUCHED DOWN AT THE CORNER OF BRAHMA BLVD AND E GENERAL
            CAVAZOS BLVD TRAVELING NW ACROSS BUSINESS 77 NEAR OTIS
            AVE BEFORE LIFTING. WINDOWS WERE BROKEN AND SHINGLES WERE
            BLOWN OFF THE ROOF OF AN APPARTMENT COMPLEX. A PORTION OF
            A ROOF WAS BLOWN OFF A HOME AND NUMEROUS LARGE TREES AND
            POWERPOLES WERE SNAPPED. THE TORNADO PATH WAS 1 MILE IN
            LENGTH AND 200 YARDS WIDE.

0715 PM     TORNADO          3 SW RICARDO            27.38N 97.88W
05/31/2016                   KLEBERG            TX   TRAINED SPOTTER

            AN EF-0 TORNADO TOUCHED DOWN IN AN OPEN FIELD SOUTHWEST
            OF RICARDO. THE TORNADO WAS CAPTURED IN A PHOTO BY A
            TRAINED SPOTTER. THE LOCATION WAS ESTIMATED BASED ON
            RADAR.

&&

JMETZ

The radar

The Corpus Christi radar (KCRP), 27 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Nueces

When
June 2, 2:37 PM CST
Where
Nueces County, Driscoll
Measured
1 in hail
Reported by
Public
Coordinates
27.670, -97.750

Video sent from the public showed quarter size hail in Driscoll.

Flash Flood, San Patricio

When
June 2, 3:45 PM CST to 5:00 PM CST
Where
San Patricio County, Portland to 1.15 mi ENE of Portland
Cause
Heavy Rain
Reported by
Public
Coordinates
27.870, -97.330

Streets were flooded in several areas around Portland with water depth up to a foot and a half in some intersections.

Thunderstorm Wind, Aransas

When
June 2, 4:51 PM CST to 4:57 PM CST
Where
Aransas County, 2.4 mi NNW of Rockport Ark Co Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
28.110, -97.050

Roofing of a screened-in porch of a house along the bay was ripped off and flipped onto the house. The porch framing was damaged and collapsed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645592, 645595, 645593.